Alert archive / New York / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 37, NWS Buffalo, NY

June 26, 2019Lewis County, Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 26, 2019, 5:21 PM EDT for Lewis County, Oswego County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2019, 5:21 PM EDT (21:21 UTC)
Expired
Jun 26, 2019, 5:45 PM EDT
In force
24 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 33 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WUUS51 KBUF 262121
SVRBUF
NYC049-075-262145-
/O.NEW.KBUF.SV.W.0037.190626T2121Z-190626T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
521 PM EDT Wed Jun 26 2019

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lewis County in central New York...
  East central Oswego County in central New York...

* Until 545 PM EDT..

* At 520 PM EDT, a severe thunderstorm was located near Redfield, or
  9 miles northwest of Camden, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Redfield, Williamstown, Osceola, Kasoag, North Osceola and Swancott
  Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4342 7552 4342 7555 4348 7581 4348 7582
      4340 7585 4339 7591 4347 7595 4367 7560
      4345 7547
TIME...MOT...LOC 2120Z 244DEG 20KT 4345 7587 

HAIL...1.00IN
WIND...60MPH
 
$$

Welch
2 follow-up statements
894 
WWUS51 KBUF 262136
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
536 PM EDT Wed Jun 26 2019

NYC075-262145-
/O.CAN.KBUF.SV.W.0037.000000T0000Z-190626T2145Z/
Oswego NY-
536 PM EDT Wed Jun 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OSWEGO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4342 7552 4342 7555 4347 7575 4350 7575
      4357 7554 4345 7547
TIME...MOT...LOC 2135Z 261DEG 25KT 4345 7570 

$$

NYC049-262145-
/O.CON.KBUF.SV.W.0037.000000T0000Z-190626T2145Z/
Lewis NY-
536 PM EDT Wed Jun 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTH CENTRAL LEWIS COUNTY...

At 535 PM EDT, a severe thunderstorm was located 8 miles north of
Camden, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Osceola and Swancott Mill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4342 7552 4342 7555 4347 7575 4350 7575
      4357 7554 4345 7547
TIME...MOT...LOC 2135Z 261DEG 25KT 4345 7570 

HAIL...1.00IN
WIND...60MPH
 
$$

Welch
556 
WWUS51 KBUF 262148
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
548 PM EDT Wed Jun 26 2019

NYC049-262157-
/O.EXP.KBUF.SV.W.0037.000000T0000Z-190626T2145Z/
Lewis NY-
548 PM EDT Wed Jun 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEWIS COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 4342 7552 4342 7555 4347 7575 4350 7575
      4357 7554 4345 7547
TIME...MOT...LOC 2147Z 244DEG 20KT 4347 7563 

$$

Welch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:42 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 26, 3:42 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
342 PM EDT Wed Jun 26 2019

.SYNOPSIS...
A passing disturbance will produce scattered showers and
thunderstorms through late afternoon. Weak high pressure will
build across the mid-Atlantic with warm and moderately humid weather
through Friday. A cold front will then move across the region
Saturday with another round of showers and thunderstorms developing
ahead of this late Friday into Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
A shortwave embedded in a weakly cyclonic flow aloft will move
across southern Ontario province this afternoon. This will
take advantage of instability in place and initiate some
convection this afternoon. However, a moderate southwest flow
will result in stabilizing lake shadowing northeast of the
lakes. This is shown well by visible satellite imagery. There is
a risk of showers and thunderstorms between 2-6 p.m.along a
lake breeze convergence boundary in Niagara and Orleans
counties, and at locations inland from the lake breeze. Wind
shear profiles are somewhat favorable for a few gusty
thunderstorms, but the timing of the shortwave suggests a very
limited window where storms can develop this afternoon before
getting pushed to our east following the movement of the
shortwave. SPC has trimmed back its marginal risk for severe
weather, with only eastern portions of the cwa at risk. Highs
today will be in the upper 70s to mid 80s. The warmest
temperatures will be inland and away from lake breeze
influences.

Convection will end quickly this evening with loss of diurnal
component, with skies clearing off with drying working in
behind the wave and cold front. Overnight lows will fall off
into the mid 50s to lower 60s. Some patchy river valley fog
cannot be ruled out across the Southern Tier.

A broad area of high pressure will build across the mid-Atlantic
states, and this will ridge northward into our area. This will
result in mainly fair weather across our region. Our area will be in
the northern edge of the mid-level ridge, so a widely scattered
shower cannot completely be ruled out across the St. Lawrence
Valley. Otherwise, it will be a bit warmer and more humid with highs
averaging in the lower to mid 80s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Weak high pressure will remain centered over the Mid Atlantic states
Thursday night, with a ridge extending into the eastern Great Lakes.
This will maintain dry weather in most areas. A weak shortwave and
surface convergence zone will clip the Saint Lawrence Valley in the
evening and may support an isolated shower or thunderstorm.
Otherwise the remainder of the area will stay dry. Lows will be in
the low to mid 60s on the lake plains, with some upper 50s in the
cooler Southern Tier valleys and Lewis County.

Friday a convectively enhanced mid level shortwave will move through
the Great Lakes region, just to the north of our area. An associated
weak surface trough will approach by late Friday afternoon, then
cross the eastern Great Lakes Friday evening. The pattern continues
to suggest Friday afternoon and evening may become quite active. A
reservoir of moderate to strong instability will be present beneath
the upper level ridge over the Ohio Valley, with the northern extent
of the stronger instability likely extending into the eastern Great
Lakes. Our region will be in WNW flow aloft near the periphery of
the upper level ridge, a pattern often associated with severe
weather in our region. There remains timing and track differences in
model guidance, but in a general sense it appears the stronger
forcing will arrive at a favorable time during the evening hours
just after peak heating.

Instability will be more than sufficient to support organized
convection, with SBCAPE of 2000J/kg or better. Deep layer shear may
be somewhat lacking overall given the relatively weak low/mid level
flow. This would change however if an MCV from upstream convection
crosses the area, which the pattern suggests may be possible. Given
the setup, severe weather seems to be a possibility Friday,
especially late afternoon through the evening. PWAT will rise to
around 1.5 inches, so any stronger storms will also be capable of
torrential downpours as well. The finer scale details of convective
evolution and timing are still uncertain at this time range however,
with those details strongly dependent on convection from the
previous day upstream and its associated impact on mesoscale forcing.

Later Friday night into Saturday the cold front, likely preceded by
a pre-frontal trough, will move slowly south across our area. These
features may produce a few more rounds of scattered showers and
thunderstorms, with chances gradually tapering off from north to
south later Saturday and Saturday night with the passage of the cold
front. If the timing of the main cold front is late enough Saturday,
there may be some risk of strong to severe storms again, especially
across the Southern Tier.

It will be quite warm and humid Friday through Saturday with
dewpoints rising into the mid to upper 60s. Temperatures will rise
into the mid 80s in many locations away from the lakeshores Friday
prior to more widespread convection. Lows Friday night will be in
the mid to upper 60s. Highs Saturday will be dependent partially on
the timing of convection, but low 80s seem probable again at lower
elevations away from the lakeshores.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Initial cold front will be south of our region to open the forecast
period, though a secondary trough and lift ahead of a broad upper
level low over New England may still yield a few rain showers.
Greatest chances will be east of Lake Ontario which will lie closer
to the upper level low.

Cooler and drier air will build into our region Sunday night and
Monday as a surface high pressure drops southward from Ontario and
towards the western mid-Atlantic.

Several weak cold fronts will be a focus for showers and
thunderstorms next week. This first cold front will pass across
southern Canada...possibly bringing a shower or thunderstorm towards
the Saint Lawrence Valley Monday evening. Then as the front drops
across the Eastern Great Lakes region Monday night and Tuesday, an
increase in showers or thunderstorms is expected.

An upper level ridge axis will begin to build across the east coast
midweek. This will promote warmer temperatures...that could peak
into the mid to upper 80s as we head into the July 4th holiday
period.

A weak shortwave riding the top of this ridge...and associated weak
cold front will continue the chances for a few showers and
thunderstorms Wednesday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
VFR conditions will continue this afternoon, although scattered
showers and thunderstorms will develop away from the lakes
between 18z and 22z. Nearly all of this activity should be south
and east of the terminals. Southwest winds will gust to 25
knots downwind of the lakes.

High pressure will ridge toward the region tonight with diminishing
winds and VFR flight conditions. Mainly clear and VFR flight
conditions will last through Thursday.

Outlook...

Thursday night...VFR.
Friday...Mainly VFR with a chance of scattered showers and
thunderstorms.
Friday night...MVFR. Showers and thunderstorms likely.
Saturday...Mainly VFR with a chance of scattered showers and
thunderstorms.
Sunday and Monday...VFR.

&&

.MARINE...
Occasionally moderate southwesterlies this afternoon will diminish
by sunset. Conditions will be choppy at times on Lake Erie, but
the strongest winds will confined to the immediate lakeshore
due to lake breeze enhancement but will not be as strong across
the open waters. As a result winds and waves should stay below
SCA criteria. Afternoon thunderstorms will mainly be away from
the lakes, but it is possible that strong storms will clip
portions of the St. Lawrence River late this afternoon.

Looking further ahead, high pressure will offer fair dry weather
across the region on Thursday, along with generally light winds and
negligible waves through the end of the week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel
SHORT TERM...Hitchcock
LONG TERM...Thomas
AVIATION...Apffel
MARINE...Apffel/HSK/RSH/TMA
Hazardous weather outlook, Jun 26, 9:49 AM EDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
949 AM EDT Wed Jun 26 2019

NYZ004>006-008-013-014-020-021-271400-
Wayne-Northern Cayuga-Oswego-Lewis-Livingston-Ontario-Cattaraugus-
Allegany-
949 AM EDT Wed Jun 26 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms may develop along lake breeze boundaries
this afternoon into the early evening. A few storms could be strong
with some gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Several rounds of showers and thunderstorms are possible Friday and
Saturday. A few of these storms may become severe, with localized
damaging winds, large hail, and torrential downpours possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-007-010>012-019-085-271400-
Niagara-Orleans-Monroe-Jefferson-Northern Erie-Genesee-Wyoming-
Chautauqua-Southern Erie-
949 AM EDT Wed Jun 26 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Several rounds of showers and thunderstorms are possible Friday and
Saturday. A few of these storms may become severe, with localized
damaging winds, large hail, and torrential downpours possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-271400-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
949 AM EDT Wed Jun 26 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Several rounds of showers and thunderstorms are possible Friday and
Saturday. A few of these storms may become severe, with localized
damaging winds, large hail, and locally higher waves possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

Nearby

Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.